Alert archive / North Dakota / Tornado Warnings in 2024
Tornado Warning 7, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jun 27, 2024, 6:21 PM MDT for Billings County, Stark County, North Dakota. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2024, 6:21 PM MDT (00:21 UTC)
- Expired
- Jun 27, 2024, 6:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Billings County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 184 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 6:38 PM MDT | TORNADO | 7 Ssw South Heart, ND | Report via social media with video confirmation of a tornado. Exact location estimated from radar velocity data. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 3:49 PM MDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
934
WFUS53 KBIS 280021
TORBIS
NDC007-089-280045-
/O.NEW.KBIS.TO.W.0007.240628T0021Z-240628T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
621 PM MDT Thu Jun 27 2024
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
South central Billings County in southwestern North Dakota...
Southwestern Stark County in southwestern North Dakota...
* Until 645 PM MDT.
* At 621 PM MDT, a severe thunderstorm capable of producing a tornado
was located 12 miles south of Belfield, or 26 miles southwest of
Dickinson, moving east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
south central Billings and southwestern Stark Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4690 10305 4663 10298 4663 10336 4679 10344
TIME...MOT...LOC 0021Z 256DEG 45KT 4672 10330
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
HOLLAN2 follow-up statements
714
WWUS53 KBIS 280029
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
629 PM MDT Thu Jun 27 2024
NDC007-089-280045-
/O.CON.KBIS.TO.W.0007.000000T0000Z-240628T0045Z/
Billings ND-Stark ND-
629 PM MDT Thu Jun 27 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR SOUTH
CENTRAL BILLINGS AND WEST CENTRAL STARK COUNTIES...
At 628 PM MDT, a severe thunderstorm capable of producing a tornado
was located 9 miles south of Belfield, or 21 miles southwest of
Dickinson, moving east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
south central Billings and west central Stark Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4672 10300 4668 10327 4681 10336 4690 10305
TIME...MOT...LOC 0028Z 254DEG 43KT 4675 10319
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
HOLLAN990 WWUS53 KBIS 280044 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 644 PM MDT Thu Jun 27 2024 NDC007-089-280053- /O.EXP.KBIS.TO.W.0007.000000T0000Z-240628T0045Z/ Billings ND-Stark ND- 644 PM MDT Thu Jun 27 2024 ...THE TORNADO WARNING FOR SOUTH CENTRAL BILLINGS AND WEST CENTRAL STARK COUNTIES WILL EXPIRE AT 645 PM MDT... The tornado threat has diminished and the Tornado Warning has been allowed to expire. However, damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. A Tornado Watch remains in effect until 900 PM MDT for southwestern North Dakota. Remember, a Severe Thunderstorm Warning still remains in effect until 730 PM MDT. && LAT...LON 4672 10300 4668 10327 4681 10336 4690 10305 TIME...MOT...LOC 0043Z 256DEG 45KT 4679 10295 $$ HOLLAN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 27, 6:18 PM MDT, 3 minutes earlier. Its key messages:
- Numerous severe thunderstorms (risk level 3 out of 5) are expected across the western half of the state between 4 PM CDT this afternoon and 2 AM CDT late tonight.
- Initial storms developing in western North Dakota during the late afternoon and early evening hours will be capable of producing very large hail up to baseball ball size, damaging winds up to 70 mph, and a few tornadoes. Trends are suggesting that the southwest will have a more favorable environment than the northwest.
- Storms may then develop into a line during the evening and overnight hours and move through western and into central North Dakota. Should this line develop, it will be capable of producing significant damaging winds as high as 80 mph.
- The threat for severe weather greatly diminishes along the Highway 281 corridor, but isolated severe storms (risk level 1 out of 5) are still possible there later tonight.
Area forecast discussion, Jun 27, 6:18 PM MDT, 3 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 718 PM CDT Thu Jun 27 2024 .KEY MESSAGES... - Numerous severe thunderstorms (risk level 3 out of 5) are expected across the western half of the state between 4 PM CDT this afternoon and 2 AM CDT late tonight. - Initial storms developing in western North Dakota during the late afternoon and early evening hours will be capable of producing very large hail up to baseball ball size, damaging winds up to 70 mph, and a few tornadoes. Trends are suggesting that the southwest will have a more favorable environment than the northwest. - Storms may then develop into a line during the evening and overnight hours and move through western and into central North Dakota. Should this line develop, it will be capable of producing significant damaging winds as high as 80 mph. - The threat for severe weather greatly diminishes along the Highway 281 corridor, but isolated severe storms (risk level 1 out of 5) are still possible there later tonight. && .UPDATE... Issued at 718 PM CDT Thu Jun 27 2024 Numerous severe thunderstorms continue across western North Dakota. Things are progressing about as expected, with a few initial discrete supercells that had funnel cloud / brief tornado reports, as well as large hail. Behind these storms, a significant line of storms has developed and is quickly moving east, getting quite close to absorbing the initial supercells. Multiple wind gusts in the 80 mph range have been observed at mesonet stations, and as this line continues moving east, expecting damaging wind to be the primary threat with 0-3km shear in the 30-35 knot range and 900-1000 J/kg of DCAPE. The expectation is still for the severity of storms to slowly decrease as it moves east through central North Dakota through the evening. We do now have a Severe Thunderstorm Watch out for most of central and parts of northern North Dakota, enclosing the Tornado Watch, valid until 2 AM CDT. UPDATE Issued at 450 PM CDT Thu Jun 27 2024 Update for the issuance of a Tornado Watch for most of western North Dakota until 10 PM CDT. && .DISCUSSION... Issued at 207 PM CDT Thu Jun 27 2024 The biggest forecast challenge remains the enhanced risk for severe weather late this afternoon into tonight. A warm frontal boundary with a NNW to SSE orientation off east Montana surface low pressure should trigger thunderstorms late this afternoon. Initially, this will result in a near perpendicular orientation of the 0 to 6 km bulk shear and the frontal boundary. As a result, there will likely be a few supercells that develop in eastern Montana and/or western North Dakota late this afternoon. Very quickly, trailing cold frontal boundary will begin to occlude the front and bulk shear will switch out of the southwest. This should result in thunderstorms rapidly becoming clustered and then potentially linear. All threats remain on the table during the supercell phase. As the frontal boundary occludes, the triple point is progged to slide from northwest to southeast mainly across southwestern North Dakota, or rather, somewhere south and west of the Missouri River. Or, potentially across far northwestern South Dakota. The exact path of the triple point is uncertain, however, this will be the area where tornadoes are most favored to occur as highlighted by the highest sig tor parameter values. In regard to very large hail, with a ribbon of instability potentially reaching as high as 4000 J/kg co-located with 50 kts of 0 to 6 km bulk shear and strong anvil level winds, hail up to the size of baseballs is entirely possible. Of note, one major factor also favoring the southwest more so than the northwest for discrete cells this afternoon is that thick low level stratus is present over most of the area, except the far southwest. This will help erode any capping that is in place. At present, billow clouds are observable on satellite that highlight things are presently stable with high shear. One thing we will be watching for is when billow clouds begin to dissipate and vertical agitation occurs. That will suggest thunderstorms might fire within the next couple hours. As storms begin to cluster and potentially line out during the evening and move towards Highway 83, the tornado threat will decrease as will the hail threat, although the straight line wind risk may increase (up to 80 mph gusts possible). Hail up to the size of ping pong balls and strong winds up to 80 mph are possible mainly between areas along and east of Highway 83 and west of Highway 281. As storms approach Highway 281 and areas east, the threat will become mainly 70 mph winds, perhaps with hail up to the size of quarters. All that said, there are questions as to whether or not severe storms will have trouble penetrating further east tonight, especially for locations east of Highway 83, due to aforementioned thick low level stratus that may hinder higher instability. Conditions should be mostly dry Friday morning before another shortwave off southern Canadian upper low pressure brings additional showers and thunderstorms to the area on Friday. Locations most likely to see additional rainfall Friday are those in the north. Generally speaking, severe weather is not anticipated, although there is a marginal risk for Rolette County and clipping eastern Dickey and Bottineau Counties. Saturday should then be dry and cold for this time of year with highs mostly in the 60s. Slightly warmer temperatures are then expected for next week with highs mostly in the low 70s to low 80s. Showers and thunderstorms are then likely to return by late Sunday night and into early next week. A few storms may be severe. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 718 PM CDT Thu Jun 27 2024 Widespread thunderstorms will continue across western and central North Dakota this evening into tonight. Significant wind gusts of up to 70 knots are possible within the next few hours at KDIK and KBIS, and are less likely but still possible at KXWA/KMOT. TSRA and very large variable wind speeds were used in TAFs to depict the most likely timeframe for severe weather at a particular terminal. Across the far north, low MVFR to IFR ceilings are persistent, with areas of fog leading to MVFR visibilities. Expecting all thunderstorms to be out of the area by around 7 or 8Z. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Jones DISCUSSION...Telken AVIATION...Jones
Hazardous weather outlook, Jun 27, 4:49 PM MDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 549 PM CDT Thu Jun 27 2024 NDZ001>004-009>012-017>022-031>035-040>046-282300- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley- Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams- Sioux-Emmons- 549 PM CDT Thu Jun 27 2024 /449 PM MDT Thu Jun 27 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Numerous severe thunderstorms (risk level 3 out of 5) are expected late this afternoon through this evening. Expected hazards include very large hail up to baseball ball size, damaging winds as high as 80 mph, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. NDZ005-013-023-025-036-037-047-048-050-051-282300- Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- 549 PM CDT Thu Jun 27 2024 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Isolated to scattered severe thunderstorms are expected this evening through tonight. Expected hazards include large hail up to quarter size and damaging winds as high as 70 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight. MEJ
In the hours before
Local storm report, Jun 27, 4:33 PM MDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
533 PM CDT Thu Jun 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail 2 SSE Trotters 47.30N 103.90W
06/27/2024 E1.00 Inch Golden Valley ND Public
Heavy rain. No measurement yet.
&&
RKLocal storm report, Jun 27, 5:54 PM MDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
654 PM CDT Thu Jun 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Tstm Wnd Gst 3 SE Pretty Butte 46.35N 103.92W
06/27/2024 M60 MPH Slope ND Mesonet
NDAWN station located at Marmarth 2N.
&&
KingLocal storm report, Jun 27, 5:56 PM MDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
656 PM CDT Thu Jun 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Hail 12 S Belfield 46.71N 103.19W
06/27/2024 M1.00 Inch Stark ND Public
Report from mPING: Quarter (1.00 in.).
&&
KingLocal storm report, Jun 27, 6:03 PM MDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
703 PM CDT Thu Jun 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Hail South Fairfield 47.13N 103.20W
06/27/2024 E1.25 Inch Billings ND Trained Spotter
Hail fell from 6:50 pm to 7:00 pm.
&&
RKLocal storm report, Jun 27, 6:06 PM MDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
706 PM CDT Thu Jun 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM Tstm Wnd Gst 5 E Three V Crossing 46.56N 103.70W
06/27/2024 M81 MPH Slope ND Mesonet
NDAWN Station at Davis Dam 2NW. 10 meter
wind gust report.
&&
KingThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:05 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 40 min |
| Jun 27, 6:09 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 51 min |
| Jun 27, 6:13 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 77 min |
| Jun 27, 6:17 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 73 min |
| Jun 27, 6:18 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 57 min |
| Jun 27, 6:40 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, Mountrail | 65 min |
| Jun 27, 6:50 PM MDT | Tornado Warning | BIS | Dunn, Stark | 25 min |
| Jun 27, 6:58 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Morton, Stark | 62 min |
| Jun 27, 7:04 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Sioux | 56 min |
| Jun 27, 7:05 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Morton, Stark | 40 min |
| Jun 27, 7:39 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 48 min |
| Jun 27, 7:52 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Sioux | 53 min |
| Jun 28, 2:20 AM MDT | Wind Advisory | BIS | Bowman, Slope | 19 hr |
Nearby
Tornado Warnings in North Dakota, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.